Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS New York, NY

June 11, 2000Orange County, Rockland County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 11, 2000, 7:11 PM EDT for Orange County, Rockland County, New York. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2000, 7:11 PM EDT (23:11 UTC)
Expired
Jun 11, 2000, 8:00 PM EDT
In force
49 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Orange County, NY, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 118 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:17 PM EDTThunderstorm Wind 50 EGreenwood Lake, NY
Jun 11, 7:35 PM EDTThunderstorm Wind 50 EPalisades, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 112311
SVRNYC
NYC071-087-120000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
711 PM EDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     SOUTHEASTERN ORANGE...
     NORTHERN ROCKLAND...

* UNTIL 800 PM EDT...

* AT 711 PM A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED OVER FLORIDA
  IN SOUTH CENTRAL ORANGE COUNTY...MOVING EAST AT 40 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  HARRIMAN...MONROE AROUND 720 PM...
  POMONA AROUND 730 PM...
  NEW CITY AROUND 735 PM...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM SUNDAY EVENING FOR
SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM SUNDAY EVENING FOR SOUTHERN CONNECTICUT AND
NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM SUNDAY EVENING FOR
SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4142 7440 4124 7445 4112 7397 4133 7403

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT SUN JUN 11 2000

MDLS DIFFER A BIT WITH REGARD TO DETAILS OF FNTL PASSAGE. AL MDLS
SHOW SLO MOVG CDFNT MOVG THRU FA TNT. AL SHOWG QPF AMTS BTW 1/2 AND
2/3 IN. CUD BE SOME EMBEDDD TSTMS INITIALLY...TIL ARND 06Z OR SO
TNT. SW WNDS GO OVR TO NE ANY CHC TSTMS ENDS AT THAT PT. AVN WANTS
TO MOV SHTWV ALONG FNT MON AFTN...BUT NEITHER THE NGM OR ETA SHOWG
THIS AMT OF ORGANIZATN BHD FNT. THINKG MOST OF PCPN IS N OF FNT. AND
IT DEPENDS HOW FAR S FNT GOES HOW MUCH QPF WE/LL ACTUALLY RCV. AL
MDLS BUT LAST NGTS MM5 SHOWG FNT GOING WELL S OF FA. OLD MM5 HANGS
IT UP N CNTL NJ KEEP INTERIOR SXNS...ESP NENGLND VRY WET IN TRAING
ECHOS. ON THE OTHER HAND LWRG HGTS ALF SHUD MOV FNT SWD AS PROGGD BY
ETA/NGM/AVN SUITE OF PRODUCTS. HERE/S OUR VISION FOR THE NEXT 4 PDS.
TNT WILL GET SOME SHWRS...SCT TSTMS AS FNT COMES THRU. WNDS BACK TO
NE AND WE GET ONSHR FLO...LO CLDS AND PDS OF DRZL/LGT RN THE SECOND
HALF OF TNT AND THE FIRST HALF OF MON. SECOND HALF OF MON LUKS LIKE
WE CUD GET ANOTHER BATCH OF SHWRS EMBEDDD IN THE OTW SCT LGT RN.
KEEP THE LO ST/DRZL/LGT RN MON NGT AND TUE. WL GO ALNG WITH LWR FWC
MAX TEMPS...SEEM REASONABLE WHEN ONE REMEMBERS WATER TEMPS 59 TO 63
ACRS AREA WATERS. ADDNTLY...PREFER THE FWC POPS WITH UPWD
MODIFICATION FOR MON. AVN SHOWG MUCH TOO MUCH ORGANIZATN BHD FNT FOR
SECOND PD. MAV MAX TEMPS TOO LO FOR LGA AND FAN MAX TEMPS TOO HI.
SPC HAS FA IN SLGT RISK DAY 1 ANY THREAT WUD BE LT TDY/ERLY
TNT...TIL SUNSET. ON THE MARINE...NO SIGNIFICANT PROBLMS. NO SCA OR
OTHER ADVSRY/WARNG WL BE ISSUED.

.OKX...SEVERE TSTM WATCH NYZ067>071-NJZ002>004-CTZ00b5>012 TIL 12/00Z.

In the hours before

Special weather statement, Jun 11, 3:00 PM EDT, 4 hours 11 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120230-

WEATHER MAP DISCUSSION FOR EXTREME SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT SUN JUN 11 2000

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY AND ALL
OF CONNECTICUT UNTIL 8 PM...

A SLOW MOVING COLD FRONT APPROACHING THE REGION WILL PRODUCE SOME
RAIN SHOWERS AND THUNDERSTORMS.

SOME OF THESE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE VERY STRONG
WIND GUSTS AND LARGE HAIL IN THE WATCH AREAS.

THE FRONT WILL PASS THROUGH OUR REGION IN THE PREDAWN HOURS AND THE
WINDS WILL SHIFT TO THE EAST AND COOLER OCEAN AIR WILL MOVE IN. LOW
CLOUDS AND MUCH LOWER TEMPERATURES ARE IN THE PICTURE THROUGH
TUESDAY.
Local storm report, Jun 11, 4:11 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
411 PM EDT SUN JUN 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WALDEN                    NY   WIND DAMAGE
06/11/00   ORANGE                         TREE FELL ON WIRES
Local storm report, Jun 11, 4:26 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT SUN JUN 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WALDEN                    NY   WIND DAMAGE
06/11/00   ORANGE                         TREE DOWN ON WIRES

0405 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIRES DOWN

0414 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      LARGE TREE DOWN
Local storm report, Jun 11, 4:43 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
443 PM EDT SUN JUN 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WALDEN                    NY   WIND DAMAGE
06/11/00   ORANGE                         TREE DOWN ON WIRES

0405 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIRES DOWN

0414 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      LARGE TREE DOWN

0430 PM    MONROE                    CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIND GUST IN EXCESS OF 40
                                          MPH.

0430 PM    NORWICH                   CT   WIND DAMAGE
06/11/00   NEW LONDON                     TREES DOWN STREET FLOODING

0430 PM    LEDYARD CENTER            CT   .88 INCH HAIL
06/11/00   NEW LONDON

0430 PM    BRIDGEPORT                CT   60 MPH TSTM GUST
06/11/00   FAIRFIELD                      60 MPH WIND GUST

0435 PM    NEW LONDON                CT   WIND DAMAGE
06/11/00   NEW LONDON                     TREES DOWN-LINES DOWN

0435 PM    NORWICH                   CT
06/11/00   NEW LONDON                     NO POWER

0442 PM    BETHEL     <               CT   WIND DAMAGE
06/11/00   FAIRFIELD                      TREES DOWN
Local storm report, Jun 11, 4:53 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
453 PM EDT SUN JUN 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WALDEN                    NY   WIND DAMAGE
06/11/00   ORANGE                         TREE DOWN ON WIRES

0405 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIRES DOWN

0414 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      LARGE TREE DOWN

0430 PM    MONROE                    CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIND GUST IN EXCESS OF 40
                                          MPH.

0430 PM    NORWICH                   CT   WIND DAMAGE
06/11/00   NEW LONDON                     TREES DOWN STREET FLOODING

0430 PM    LEDYARD CENTER            CT   .88 INCH HAIL
06/11/00   NEW LONDON

0430 PM    BRIDGEPORT                CT   60 MPH TSTM GUST
06/11/00   FAIRFIELD                      60 MPH WIND GUST

0435 PM    NEW LONDON                CT   WIND DAMAGE
06/11/00   NEW LONDON                     TREES DOWN-LINES DOWN

0435 PM    NORWICH                   CT
06/11/00   NEW LONDON                     NO POWER

0440 PM    STRATFORD  {               CT   WIND DAMAGE
06/11/00   FAIRFIELD                      TREES DOWN

0442 PM    BETHEL                    CT   WIND DAMAGE
06/11/00   FAIRFIELD                      TREES DOWN
Local storm report, Jun 11, 4:59 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT SUN JUN 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WALDEN                    NY   WIND DAMAGE
06/11/00   ORANGE                         TREE DOWN ON WIRES

0405 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIRES DOWN

0414 PM    DANBURY                   CT   WIND DAMAGE
06/11/00   FAIRFIELD                      LARGE TREE DOWN

0430 PM    MONROE                    CT   WIND DAMAGE
06/11/00   FAIRFIELD                      WIND GUST IN EXCESS OF 40
                                          MPH.

0430 PM    NORWICH                   CT   WIND DAMAGE
06/11/00   NEW LONDON                     TREES DOWN STREET FLOODING

0430 PM    LEDYARD CENTER            CT   .88 INCH HAIL
06/11/00   NEW LONDON

0430 PM    BRIDGEPORT                CT   60 MPH TSTM GUST
06/11/00   FAIRFIELD                      60 MPH WIND GUST

0435 PM    NEW LONDON                CT   WIND DAMAGE
06/11/00   NEW LONDON                     TREES DOWN-LINES DOWN

0435 PM    NORWICH                   CT
06/11/00   NEW LONDON                     NO POWER

0440 PM    STRATFORD                 CT   WIND DAMAGE
06/11/00   FAIRFIELD                      TREES DOWN

0442 PM    BETHEL                    CT   WIND DAMAGE
06/11/00   FAIRFIELD                      TREES DOWN

0445 PM    BRIDGEPORT                CT
06/11/00   FAIRFIELD                      POWER OUT AT HARBOR YARD
                                          STADIUM AND SURROUNDING
                                          AREAS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:58 PM EDTSevere Thunderstorm WarningOKXOrange62 min
Jun 11, 4:02 PM EDTSevere Thunderstorm WarningOKXPutnam43 min
Jun 11, 5:13 PM EDTSevere Thunderstorm WarningOKXSuffolk47 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.